Alert archive / Indiana / Flash Flood Warnings in 2009

Flash Flood Warning 10, NWS Indianapolis, IN

May 25, 2009Shelby County, Indiana

NWS Indianapolis, IN issued this flash flood warning at May 25, 2009, 10:14 AM EDT for Shelby County, Indiana. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2009, 10:14 AM EDT (14:14 UTC)
Expired
May 25, 2009, 12:15 PM EDT
In force
2 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Shelby County, IN

The radar

The Indianapolis radar (KIND), 46 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 10:40 AM EDTFLOOD5 S Shelbyville, INLAW ENFORCEMENT REPORTS THAT STATE ROAD 9 IS FLOODED AT COUNTY ROAD 500 SOUTH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 251414
FFWIND
INC145-251615-
/O.NEW.KIND.FF.W.0010.090525T1414Z-090525T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1014 AM EDT MON MAY 25 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN SHELBY COUNTY IN CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF SHELBYVILLE...

* UNTIL 1215 PM EDT

* AT 1011 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
THUNDERSTORMS PRODUCING TORRENTIAL RAINS MOVING ACROSS THE AREA. 
SOME PARTS OF THIS AREA HAVE RECEIVED OVER 3 INCHES OF RAIN IN THE 
PAST 24 HOURS. HEAVY RAINS MAY PERSIST FOR THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WALDRON

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 80 AND 84.

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 116 AND 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3957 8595 3951 8566 3935 8565 3935 8596

$$

CO
2 follow-up statements
000 
WGUS73 KIND 251457
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1057 AM EDT MON MAY 25 2009

INC145-251615-
/O.CON.KIND.FF.W.0010.000000T0000Z-090525T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY-
1057 AM EDT MON MAY 25 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT FOR
SOUTHERN SHELBY COUNTY...

AT 1040 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A THAT 
FLOODING HAS CLOSED STATE ROAD 9 AT 500 SOUTH IN SHELBY COUNTY. 
ADDITIONAL HEAVY RAINS HAVE FALLEN AND OTHER ROADS ACROSS SOUTHERN 
SHELBY COUNTY MAY EXPERIENCE FLOODING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WALDRON...GENEVA AND MARIETTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3957 8595 3951 8566 3935 8565 3935 8596

$$

CO
000 
WGUS73 KIND 251610
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1210 PM EDT MON MAY 25 2009

INC145-251619-
/O.EXP.KIND.FF.W.0010.000000T0000Z-090525T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY-
1210 PM EDT MON MAY 25 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1215 PM EDT FOR SOUTHERN
SHELBY COUNTY...

THE HEAVIEST RAINS HAVE ENDED ACROSS SOUTHERN SHELBY COUNTY. 
HOWEVER...ADDITIONAL MINOR FLOODING DUE TO CONTINUED LIGHT RAIN AND 
RUNOFF FROM EARLIER RAINS WILL OCCUR. DO NOT ATTEMPT TO DRIVE 
THROUGH FLOODED ROADS.

AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL 100 
PM EDT.

LAT...LON 3957 8595 3951 8566 3935 8565 3935 8596

$$
CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at May 25, 5:47 AM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 25, 5:47 AM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
547 AM EDT MON MAY 25 2009

.AVIATION...DISCUSSION FOR 251200Z TAF ISSUANCE.

SLOWLY EVOLVING UPR LOW ACRS NWRN AR WL CONT TO SEND DISTURBANCES
NWD ACRS CNTRL INDIANA THROUGH 18Z TUE. ALSO...SLOW MOVING CD FNT
ACRS SCNTRL IN WL RETURN N AS A WARM FNT TNGT AND TOMORROW. THESE WL
COMBINE WITH AN INCRSGLY MOIST AND UNSTABLE ATMS TO PROVIDE A FEW
ROUNDS OF TRWS TODAY THROUGH TOMORROW. CURRENT ACTIVITY ACRS SCNTRL
INDIANA WL CONT TO LIFT SLOWLY NWD THIS MRNG. LGT WAS INCRSG ON THE
LDS CHART...SO WENT WITH TEMPO TSRA GROUPS FOR ALL BUT LAF WHERE IT
WAS A BIT MORE STABLE AND UNCERTAIN THE NEXT SEVERAL HOURS.
OTHERWISE...WENT VCTS AND CBS BASED ON PROGGED INSTABILITY AND
SEVERAL MORE IMPULSES EXPECTED TO BE EJECTED N FM THE UPR LOW. MODEL
TIME SECS SEEM TO BE A BIT PESSIMISTIC REGARDING CIGS...SO WENT MORE
WITH PERSISTANCE AND VFR CIGS THROUGH TODAY AND THEN BECMG MVFR
TNGT. E WINDS SHOULD STAY UP ABV 5 KTS TNGT AND KEEP FOG FM FORMING.
ESE WINDS TO SHIFT TO THE S AFT 12Z TUE AT IND AS THE FNT LIFTS N.

&&

.PREV DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN INTO THURSDAY.

AT 06Z SFC AND UPPER LOWS WERE ACROSS ARKANSAS. QUASISTATIONARY
FRONT REMAINED ACROSS THE FORECAST AREA /FA/. A FEW LIGHT SHRA
WERE ACROSS THE WRN FA...WITH MOST PRECIP ACROSS SRN IL AND SERN
MO.

OVERALL...THE MODELS ARE IN FAIR AGREEMENT WITH THE SYNOPTIC
FEATURES. HOWEVER THE MODELS INITIALIZED POORLY WITH THEIR
PLACEMENT OF THE PRECIPITATION. THEY ARE ONCE AGAIN OVERDOING THE
EXTENT OF THE RAINFALL. THEY ALSO OVERDID PRECIP DEVELOPENT ON
SATURDAY.

WITH PLENTY OF UNCERTAINTY EXISTING ON HOW UPPER LOW WILL BE
ABSORBED INTO THE MAIN FLOW...WILL USE A BLEND OF MODELS FOR THE
MOST PART. HOWEVER WILL NOT NECESSARILY GO WITH MOS POPS DUE TO
THE MODEL/S RECENT POOR HANDLING OF RAINFALL.

UPPER LOW WILL CONTINUE TO DRIFT NW TODAY. WEAK ISENTROPIC LIFT
CONTINUES THROUGHOUT THE DAY. OTHER FORCING IS WEAK AND MAINLY
CONFINED TO THE SWRN FA CLOSER TO THE UPPER SYSTEM /AS CAN BE SEEN
IN QVECTOR CONVERGENCE PROGS/. EXPECT SOME INSTABILITY TO RETURN
TODAY WITH HEATING...AND THIS WILL INTERACT WITH THE OLD FRONT
ACROSS THE FA. PUTTING ALL OF THIS TOGETHER LEADS TO LIKELY POPS
ACROSS ROUGHLY THE SWRN 1/3 OF THE FA WITH CHC POPS ELSEWHERE.
GIVEN EXPECTED LOWER PRECIP COVERAGE WENT WITH THE WARMER END OF
MOS NUMBERS FOR HIGHS TODAY.

CONVECTION COVERAGE WILL DIMINISH WITH LOSS OF HEATING THIS
EVENING. HOWEVER...WITH THE OLD FRONT RETURNING NORTH AS A WARM
FRONT...FEEL THAT CHANCE POPS ARE WARRANTED IN THE OVERNIGHT
HOURS AS WELL. MAV/MET LOW TEMPS ARE SIMILAR AND LOOK REASONABLE
GIVEN EXPECTED CLOUD COVER AND A RELATIVELY HUMID AIRMASS.

FA WILL BE IN THE WARM SECTOR ON TUE. WITH NO SIGNIFICANT FORCING
PRESENT...FEEL THAT ONLY SCATTERED COVECTION WILL BE AROUND.
BETTER CHANCES FOR RAIN WILL ARRIVE ON WED WHEN SFC LOW AND COLD
FRONT MOVE INTO THE AREA...SO HAVE RAISED POPS INTO LIKELY
CATEGORY. ALSO ADDED SLIGHT CHANCE OF RAIN THU MORNING WITH UPPER
TROF MOVING ACROSS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...MK
PUBLIC...CS
Hazardous weather outlook, May 25, 8:58 AM EDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
858 AM EDT MON MAY 25 2009

INZ021-028>031-035>049-052>057-061>065-069>072-261300-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-MORGAN-JOHNSON-
SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
858 AM EDT MON MAY 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

RAIN AND THUNDERSTORMS WILL OCCUR TODAY. LOCALLY HEAVY RAINS WILL
OCCUR ESPECIALLY SOUTHWEST OF A LAFAYETTE TO NEW CASTLE LINE. SOME
AREAS COULD RECEIVE UP TO 2 INCHES OF RAIN TODAY. THIS MAY BE
SUFFICIENT TO PRODUCE FLOODING OF POOR DRAINAGE OR LOW LYING
AREAS ALONG WITH URBAN FLOODING DUE TO RUNOFF. CLOUD TO GROUND
LIGHTNING WILL BE A HAZARD IN ANY STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED. HOWEVER HEAVY DOWNPOURS AND
CLOUD TO GROUND LIGHTNING WILL BE A HAZARD IN ALL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ051-060-067-068-261300-
VIGO-SULLIVAN-KNOX-DAVIESS-
858 AM EDT MON MAY 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

RAIN AND THUNDERSTORMS WILL OCCUR TODAY. LOCALLY HEAVY RAINS WILL
OCCUR. SOME AREAS COULD RECEIVE UP TO 2 INCHES OF RAIN TODAY.
THIS MAY BE SUFFICIENT TO PRODUCE FLOODING OF POOR DRAINAGE OR LOW
LYING AREAS ALONG WITH URBAN FLOODING DUE TO RUNOFF. CLOUD TO GROUND
LIGHTNING WILL BE A HAZARD IN ANY THUNDERSTORMS.

LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE WABASH
RIVER. MODERATE FLOODING SHOULD END BY LATE TONIGHT. PLEASE SEE
THE LATEST HYDROLOGIC STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE LOWER WABASH
RIVER THROUGH THURSDAY. PLEASE SEE THE LATEST HYDROLOGIC
STATEMENTS FOR DETAILS.

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY. AT
THIS TIME...SEVERE WEATHER IS NOT EXPECTED. HOWEVER HEAVY
DOWNPOURS AND CLOUD TO GROUND LIGHTNING WILL BE A HAZARD IN ALL
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 1:23 PM EDTFlash Flood WarningINDKnox, Sullivan, Vigo3 hr
May 25, 2:27 PM EDTFlash Flood WarningINDDaviess, Knox, Martin3 hr
May 25, 4:13 PM EDTFlash Flood WarningINDKnox, Sullivan, Vigo3 hr
May 25, 5:32 PM EDTAreal Flood WarningINDDaviess, Knox, Lawrence, Martin3 hr

Nearby

Flash Flood Warnings in Indiana, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.